Colorado, 2021

Flash Flood in Colorado, June 24, 2021

June 24, 2021 · NWS GJT · 1 event in 1 county or zone

A plume of moisture advected north into the region underneath a ridge of high pressure. Residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$350,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A plume of moisture advected north into the region underneath a ridge of high pressure. Residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across western Colorado. Some storms produced heavy rain which led to localized flash flooding across Montrose County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 24, 2:04 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 24, 2:04 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
304 PM MDT Thu Jun 24 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 224 PM MDT Thu Jun 24 2021

Precipitable water values are nearing an inch in model guidance and
also in the GJT morning sounding. Low level moisture has also
infiltrated the area, Grand Junction had a 52 degree dewpoint
this morning. Showers earlier this morning did not produce much
rain at the surface but helped prime the atmos. Afternoon storms
started over the central elevations from the La Sal mtns to the
Flattops and then expanded during the afternoon. Storms are
producing small hail and wetting rains along with gusty winds.
Moisture will remain entrenched over the region into this evening
and overnight. Expect showers and thunderstorms to remain active
through the evening decreasing in coverage and intensity later
tonight.

On Friday a weak cold front will move into northeastern Utah and
northwestern Colorado. The southern edge of the upper trof axis
will move over the northern portion of the forecast area. The cold
front will focus shower and thunderstorm development as it slowly
moves southeast through the day. Temperatures will also decrease
behind the front. Afternoon heating will help thunderstorm
development over Southwestern Colorado. Temperatures will increase
a degree or tow over the southern half of the forecast area south
of the front. The showers and thunderstorms will linger into
Friday evening before decreasing by midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 224 PM MDT Thu Jun 24 2021

A large anomalous area of high pressure will develop over the
Pacific Northwest stretching into the northern Great Basin and
Intermountain West this weekend, with our CWA on the eastern fringes
of the better moisture to the east and drier air to the west. A
shortwave ejecting from a trough across the northern Plains and
Upper Great Lakes will move down the Front Range Saturday afternoon,
generating afternoon storms over the western Colorado mountains,
favoring the divide mountains and San Juans. Storm activity on
Sunday looks to favor the central and southern divide mountains as
drier air continues to push southward in northerly flow.

For next week, subtropical moisture will remain pooled across the
Desert Southwest as the high pressure to the north expands east from
the Pacific Northwest to the northern High Plains and suppresses
the moisture southward. Enough moisture looks to remain down south
for daily thunderstorm potential over the San Juans and southern
foothills, but really all depends on the strength and position of
the high that doesn't seem to want to budge. As a result, below
normal temperatures this weekend will see a warming trend towards
near to above normal by mid to late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1201 PM MDT Thu Jun 24 2021

Scattered showers and thunderstorms are already occurring over
high terrain with some isolated activity expected to drift into
lower elevations. Expect gusty outflow winds 20 to 30 kts with any
showers/storms and brief heavy rain with the stronger cells. ASE,
TEX, HDN, EGE and GUC stand the best chance to see a storm
impacting the terminals but overall, VFR conditions should
prevail. Some storm activity may linger after sunset but die down
by midnight at the latest.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...AS
LONG TERM...MDA
AVIATION...MDA
Hazardous weather outlook, Jun 24, 5:16 AM MST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
616 AM MDT Thu Jun 24 2021

COZ001>014-017>023-UTZ022>025-027>029-251230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
616 AM MDT Thu Jun 24 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms return across the West Slope this afternoon.
Stronger storms have the potential to produce brief moderate
rainfall, however wetting rain areal coverage remains low. Thus,
gusty outflow winds, 30 to 40 mph, and lightning remain a high
concern for today's activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return on Friday, as well as a cold front dropping
southward across the region in the afternoon. Storm will become
more efficient rain producers as moisture deepens across the
region. Afternoon and evening thunderstorms are expected to
develop each day over the mountains, mainly along the Continental
Divide this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 24, 1:41 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 PM MDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             4 WNW MONTROSE          38.50N 107.94W
06/24/2021  E0.25 INCH       MONTROSE           CO   COCORAHS

            2 MINUTES OF PEA-SIZED HAIL.

&&
Special weather statement, Jun 24, 1:44 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
244 PM MDT Thu Jun 24 2021

COZ002-003-013-242115-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
244 PM MDT Thu Jun 24 2021

...SPECIAL WEATHER STATEMENT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Meeker, or 38 miles northwest of Glenwood Springs,
moving northeast at 15 mph.

Pea size  hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Rio
Blanco County.

This includes Colorado 13 between mile markers 19 and 29.

LAT...LON 3972 10804 3984 10809 3992 10791 3976 10783
TIME...MOT...LOC 2043Z 247DEG 11KT 3980 10798

KJS
Local storm report, Jun 24, 2:26 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 PM MDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       6 SSW OLATHE            38.52N 108.01W
06/24/2021  M0.50 INCH       MONTROSE           CO   PUBLIC

            RAIN FELL IN 45 MINUTES.

&&
Local storm report, Jun 24, 2:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
339 PM MDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       6 SSW OLATHE            38.52N 108.01W
06/24/2021  M1.25 INCH       MONTROSE           CO   COCORAHS

            RAIN FELL IN 1HR 15MINS. STREET FLOODING AND
            LOTS OF STANDING WATER IN PASTURES.
            PEA-SIZED HAIL FELL EARLIER.

&&

The radar

The Grand Junction radar (KGJX), 63 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montrose

When
June 24, 4:00 PM MST
Where
Montrose County, 5.76 mi SSW of Olathe to 5.95 mi SSW of Olathe
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$350,000
Reported by
CoCoRaHS
Coordinates
38.520, -108.010

Several homes were flooded with water, mud and debris in the Coal Creek area with 2 feet of water estimated over Kiowa Road between 4 and 6 PM MDT on the 24th. One home saw water levels up to 4 feet with significant damage to the residence and property. Several roads had minor damage from mud and cutting of the dirt in areas. Small rocks and boulders were displaced on steep drainages. Rainfall estimates from local residents varied, but averaged near 1.75 inches in less than 2 hours. No homes were declared a total loss and there were no injuries of note or fatalities. The flash flood was, in addition to the heavy rain, the result of overwhelmed canals and culverts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958807.